Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 147, NWS Goodland, KS

June 28, 2011Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 28, 2011, 7:34 PM MDT for Kit Carson County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2011, 7:34 PM MDT (01:34 UTC)
Expired
Jun 28, 2011, 8:30 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:35 PM MDTTSTM WND GST 844 Ssw Burlington, COMEASURED 84 MPH WIND GUST AT BURLINGTON AIRPORT FROM COLLAPSING THUNDERSTORM CAUSED EXTENSIVE DAMAGE TO A HANGAR AND AIRPLANES STORED INSIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
4421 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS53 KGLD 290134
SVRGLD
COC063-290230-
/O.NEW.KGLD.SV.W.0147.110629T0134Z-110629T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT TUE JUN 28 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 830 PM MDT

* AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF VONA...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BETHUNE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 418 AND 436.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 174 AND 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3937 10232 3911 10224 3904 10285 3922 10290
TIME...MOT...LOC 0134Z 257DEG 15KT 3915 10276
WIND...HAIL 60MPH 1.00IN
$$

LOCKHART
2 follow-up statements
763 
WWUS53 KGLD 290156
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT TUE JUN 28 2011

COC063-290230-
/O.CON.KGLD.SV.W.0147.000000T0000Z-110629T0230Z/
KIT CARSON CO-
756 PM MDT TUE JUN 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KIT
CARSON COUNTY UNTIL 830 PM MDT...

AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
SOUTH OF STRATTON...AND WAS MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BETHUNE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 418 AND 436.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 174 AND 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3906 10270 3925 10279 3937 10232 3911 10224
TIME...MOT...LOC 0156Z 257DEG 15KT 3917 10264
WIND...HAIL 60MPH 1.00IN
$$

LOCKHART
908 
WWUS53 KGLD 290231
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM MDT TUE JUN 28 2011

COC063-290241-
/O.EXP.KGLD.SV.W.0147.000000T0000Z-110629T0230Z/
KIT CARSON CO-
831 PM MDT TUE JUN 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIT CARSON COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3906 10270 3925 10279 3937 10232 3911 10224
TIME...MOT...LOC 0156Z 257DEG 15KT 3917 10264
$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:45 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 28, 4:45 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT TUE JUN 28 2011

.SHORT TERM... (TONIGHT - FRIDAY)
200 PM MDT TUE JUN 28 2011

LOW LEVEL MOISTURE HAS RETURNED TO THE FORECAST AREA WITH DEW POINTS
GENERALLY IN THE 50S...BY AFTERNOON PEAK HEATING INSTABILITY AXIS
WILL BE LOCATED NEAR THE COLORADO KANSAS STATE LINE WITH UP TO 2000
J/KG FORECAST. SIMILAR TO YESTERDAY...CONVECTION EXPECTED TO
INITIATE ON THE PALMER DIVIDE AIDED BY WEAK SHORTWAVE EVIDENT ON
WATER VAPOR NOW CROSSING NORTHERN COLORADO AND LEE TROUGH AT THE
SURFACE. STORMS WILL MOVE ESE INTO NORTHWEST KANSAS TONIGHT...WITH
BEST CHANCES SOUTH OF THE INTERSTATE. DEEP LAYER SHEAR OF 30-40KTS
COUPLED WITH THE MODEST INSTABILITY WILL RESULT IN A MARGINAL THREAT
OF RELATIVELY HIGH-BASED SUPERCELLS CAPABLE OF PRODUCING DAMAGING
WINDS AND HAIL.

UPPER RIDGE WILL NOSE INTO THE AREA ON WEDNESDAY. MID LEVEL
TEMPERATURES AND MOS GUIDANCE HAVE WARMED A FEW DEGREES AND CAN FIND
NO REASON TO DISAGREE. MOST LOCATIONS WILL SEE HIGH TEMPERATURES
BETWEEN 100-105. CONVECTIVE CHANCES STILL APPEAR TIED TO THE DRY
LINE...ROUGHLY FORECAST TO BE NEAR A YUMA TO LEOTI LINE AT 21Z.
GIVEN INTENSE SURFACE HEATING CAP LIKELY TO BE BROKEN AT THAT TIME
AND AN ISOLATED HIGH-BASED THUNDERSTORM CANNOT BE RULED OUT.
ANYTHING THAT DOES DEVELOP WILL MOVE NORTHEAST INTO A MOIST AND MORE
UNSTABLE ENVIRONMENT...SO KEPT SOME LOW POPS FOR THURSDAY NIGHT.

THE UPPER RIDGE AXIS WILL SHIFT EAST ON THURSDAY...RESULTING IN DEEP
SOUTHWESTERLY FLOW OVER THE HIGH PLAINS. MID/UPPER LEVEL THERMAL
AXIS WILL BE DIRECTLY OVER THE FORECAST AREA. WITH THE BETTER FLOW
ALOFT AND DEEP MIXING...SOME WIND GUSTS OVER 30KTS LIKELY TO MAKE IT
TO THE SURFACE IN THE AFTERNOON. RH VALUES WILL BE AOB 15 PERCENT
GENERALLY SOUTH OF INTERSTATE 70 SO WILL HOIST A FIRE WEATHER WATCH.
SURFACE TROUGH IN NORTHEAST COLORADO WILL BE THE FOCUS FOR ANY
AFTERNOON CONVECTION...WHICH WILL THEN MOVE SOUTHEAST THROUGH THE
FORECAST AREA THURSDAY NIGHT. VERY HIGH BASES WILL LIMIT
PRECIPITATION CHANCES...BUT DOES APPEAR TO BE A GOOD SET UP FOR
POSSIBLE MICROBURSTS.

ASSUMING THE TROUGH/COLD FRONT/COLD POOL MAKES IT ALL THE WAY
THROUGH THE FORECAST AREA THURSDAY NIGHT...FRIDAY WILL SEE EASTERLY
UPSLOPE WINDS. TEMPERATURES WILL BE BACK DOWN TO NEAR NORMAL.
INSTABILITY AXIS WILL DEVELOP OVER THE SOUTHEASTERN HALF ON THE
IMMEDIATE COOL SIDE OF THE BOUNDARY...BUT CIN VALUES ALSO FORECAST
TO BE QUITE ROBUST WITH LINGERING EML AND 700MB TEMPERATURES NEAR
15C. SO THINK THE CONVECTION WILL BE LIMITED TO VICINITY OF THE
BOUNDARY WHERE LIFT WILL BE MAXIMIZED AND MAY BE ENOUGH TO OVERCOME
THE CAP...AND THE BOUNDARY MAY BE VERY CLOSE. LLJ WILL BE STRONGER
IN CENTRAL KANSAS FRIDAY NIGHT...SO ELEVATED CONVECTION MAY JUST
SKIRT THE AREA. ALSO HAVE TO ACCOUNT FOR ANY STORMS COMING OUT OF
COLORADO THAT FORM IN THE UPSLOPE REGIME. ALL IN ALL...NOT
COMFORTABLE GOING DRY AND 20 POPS SEEM APPROPRIATE GIVEN ALL OF THE
UNCERTAINTIES.

.LONG TERM... (SATURDAY - TUESDAY)
200 PM MDT TUE JUN 28 2011

SPRAWLING SUMMERTIME RIDGE WILL BE ACROSS THE SOUTHERN CONUS WITH
SHORTWAVE TROUGHS RIDING UP AND OVER THE RIDGE ACROSS THE NORTHERN
CONUS. PROXIMITY TO THE RIDGE MEANS TEMPERATURES WILL BE ABOVE
NORMAL THE ENTIRE PERIOD. ORIENTATION OF THE RIDGE PLACES THE
FORECAST AREA ON ITS NORTHERN FRINGE...MEANING THERE WILL BE ALMOST
DAILY CHANCES OF CONVECTION TIED TO RIDGE RIDING SHORTWAVES.
RELATIVELY WEAK FLOW ALOFT NOT REALLY SUPPORTIVE FOR ORGANIZED
CONVECTION...BUT AS RIDGE AXIS GRADUALLY SHIFTS TO THE WEST LATE IN
THE PERIOD RESULTING NORTHWEST FLOW MAY BODE FOR BETTER CHANCES FOR
SEVERE STORMS.

024
&&

.AVIATION...
445 PM MDT TUE JUN 28 2011

FOR THE 00Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL DURING THE
PERIOD. THUNDERSTORMS WILL MOVE ACROSS THE REGION TONIGHT...WITH THE
BEST CHANCES SOUTH OF KGLD. WILL INCLUDE VCTS FOR KGLD AS A RESULT
AND HAVE A CB GROUP FOR KMCK. WINDS WILL CONTINUE TO BE BREEZY
OVERNIGHT...AND THUNDERSTORM OUTFLOW COULD CAUSE WINDS TO SHIFT
TEMPORARILY. WINDS AT KGLD SHOULD BECOME SOUTHWESTERLY DURING THE
MORNING HOURS...BUT MAY BECOME SOUTHEASTERLY DURING THE AFTERNOON
DEPENDING ON THE MOVEMENT OF THE SURFACE HIGH PRESSURE CENTER.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR KSZ013>016-027>029-041-
     042.

NE...NONE.
CO...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR COZ253-254.

&&
Hazardous weather outlook, Jun 28, 10:33 AM MDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT TUE JUN 28 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1033 AM MDT TUE JUN 28 2011 /1133 AM CDT TUE JUN 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON OVER EASTERN COLORADO...INCREASING IN COVERAGE AS THEY
SPREAD EAST OVER THE REST OF THE AREA THIS EVENING AND OVERNIGHT
TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL...STRONG
WINDS...AND LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO ALSO
CANNOT BE RULED OUT LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY
NIGHT. WHILE NO WIDESPREAD SEVERE WEATHER EPISODES ARE
EXPECTED...AN ISOLATED STRONG STORM OR TWO CANNOT BE RULED OUT.

VERY HOT CONDITIONS ARE EXPECTED ACROSS THE ENTIRE AREA ON
WEDNESDAY AND THURSDAY. HIGH TEMPERATURES OVER 100 DEGREES ARE
EXPECTED BOTH DAYS...WITH THE HOTTEST DAY OCCURRING ON THURSDAY
WHEN TEMPERATURES MAY APPROACH RECORD LEVELS OF 105 TO 110.
CRITICAL FIRE WEATHER CONDITIONS MAY ALSO BE MET BOTH DAYS WITH
LOW HUMIDITY AND BREEZY SOUTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 28, 6:27 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT TUE JUN 28 2011

COZ092-290100-
CHEYENNE COUNTY-
627 PM MDT TUE JUN 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AROYA...MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3904 10286 3904 10272 3888 10263 3874 10310
      3887 10317 3891 10317
TIME...MOT...LOC 0027Z 245DEG 23KT 3886 10304

LOCKHART
Special weather statement, Jun 28, 7:11 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT TUE JUN 28 2011

COZ092-290200-
CHEYENNE COUNTY-
711 PM MDT TUE JUN 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KIT CARSON...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3888 10229 3864 10233 3872 10287 3890 10284
TIME...MOT...LOC 0111Z 276DEG 17KT 3880 10274

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:27 PM MDTSpecial Weather StatementGLDCheyenne33 min
Jun 28, 7:11 PM MDTSpecial Weather StatementGLDCheyenne49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.